IDEAS home Printed from https://ideas.repec.org/a/bla/ecorec/v80y2004i248p89-100.html
   My bibliography  Save this article

Access Holidays and the Timing of Infrastructure Investment

Author

Listed:
  • Joshua S. Gans
  • Stephen P. King

Abstract

For risky infrastructure investment, 'regulatory truncation' can diminish investment incentives. We model the truncation problem, showing the link to regulatory commitment, and derive optimal state-contingent access prices. If regulators cannot commit ex ante to specific ex post access prices then a regulatory commitment to a fixed period free of access - an access holiday - can improve investment incentives. We establish conditions under which an access holiday may improve investment timing and show how an optimal holiday depends on the underlying profit flows from the investment. In particular, we show that an optimal holiday may leave investors with positive expected economic profits. Copyright © 2004 Economic Society of Australia..

Suggested Citation

  • Joshua S. Gans & Stephen P. King, 2004. "Access Holidays and the Timing of Infrastructure Investment," The Economic Record, The Economic Society of Australia, vol. 80(248), pages 89-100, March.
  • Handle: RePEc:bla:ecorec:v:80:y:2004:i:248:p:89-100
    as

    Download full text from publisher

    File URL: http://www.blackwell-synergy.com/servlet/useragent?func=synergy&synergyAction=showTOC&journalCode=ecor&volume=80&issue=248&year=2004&part=null
    File Function: link to full text
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Cumby, Robert E. & Huizinga, John & Obstfeld, Maurice, 1983. "Two-step two-stage least squares estimation in models with rational expectations," Journal of Econometrics, Elsevier, vol. 21(3), pages 333-355, April.
    2. Hansen, Lars Peter, 1982. "Large Sample Properties of Generalized Method of Moments Estimators," Econometrica, Econometric Society, vol. 50(4), pages 1029-1054, July.
    3. Engle, Robert & Granger, Clive, 2015. "Co-integration and error correction: Representation, estimation, and testing," Applied Econometrics, Publishing House "SINERGIA PRESS", vol. 39(3), pages 106-135.
    4. Frederic S. Mishkin, 1984. "The Real Interest Rate: A Multi-Country Empirical Study," Canadian Journal of Economics, Canadian Economics Association, vol. 17(2), pages 283-311, May.
    5. Huizinga, John & Mishkin, Frederic S, 1984. " Inflation and Real Interest Rates on Assets with Different Risk Characteristics," Journal of Finance, American Finance Association, vol. 39(3), pages 699-712, July.
    6. Fama, Eugene F. & Gibbons, Michael R., 1982. "Inflation, real returns and capital investment," Journal of Monetary Economics, Elsevier, vol. 9(3), pages 297-323.
    7. White, Halbert, 1980. "A Heteroskedasticity-Consistent Covariance Matrix Estimator and a Direct Test for Heteroskedasticity," Econometrica, Econometric Society, vol. 48(4), pages 817-838, May.
    8. Mishkin, Frederic S., 1990. "What does the term structure tell us about future inflation?," Journal of Monetary Economics, Elsevier, vol. 25(1), pages 77-95, January.
    9. Kremers, Jeroen J M & Ericsson, Neil R & Dolado, Juan J, 1992. "The Power of Cointegration Tests," Oxford Bulletin of Economics and Statistics, Department of Economics, University of Oxford, vol. 54(3), pages 325-348, August.
    10. Frederic S. Mishkin, 1988. "Understanding Real Interest Rates," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 70(5), pages 1064-1072.
    11. Dickey, David A & Fuller, Wayne A, 1981. "Likelihood Ratio Statistics for Autoregressive Time Series with a Unit Root," Econometrica, Econometric Society, vol. 49(4), pages 1057-1072, June.
    12. Cumby, Robert E. & Mishkin, Frederic S., 1986. "The international linkage of real interest rates: The European-US connection," Journal of International Money and Finance, Elsevier, vol. 5(1), pages 5-23, March.
    13. Newey, Whitney & West, Kenneth, 2014. "A simple, positive semi-definite, heteroscedasticity and autocorrelation consistent covariance matrix," Applied Econometrics, Publishing House "SINERGIA PRESS", pages 125-132.
    14. Phillips, P C B, 1987. "Time Series Regression with a Unit Root," Econometrica, Econometric Society, vol. 55(2), pages 277-301, March.
    15. Fama, Eugene F, 1975. "Short-Term Interest Rates as Predictors of Inflation," American Economic Review, American Economic Association, vol. 65(3), pages 269-282, June.
    16. Phillips, P.C.B., 1986. "Understanding spurious regressions in econometrics," Journal of Econometrics, Elsevier, vol. 33(3), pages 311-340, December.
    17. Nelson, Charles R & Schwert, G William, 1977. "Short-Term Interest Rates as Predictors of Inflation: On Testing the Hypothesis That the Real Rate of Interest is Constant," American Economic Review, American Economic Association, vol. 67(3), pages 478-486, June.
    18. Perron, Pierre, 1990. "Testing for a Unit Root in a Time Series with a Changing Mean," Journal of Business & Economic Statistics, American Statistical Association, vol. 8(2), pages 153-162, April.
    19. Phillips, P C B, 1987. "Time Series Regression with a Unit Root," Econometrica, Econometric Society, vol. 55(2), pages 277-301, March.
    20. Carmichael, Jeffrey & Stebbing, Peter W, 1983. "Fisher's Paradox and the Theory of Interest," American Economic Review, American Economic Association, vol. 73(4), pages 619-630, September.
    21. DeJong, David N, et al, 1992. "Integration versus Trend Stationarity in Time Series," Econometrica, Econometric Society, vol. 60(2), pages 423-433, March.
    22. Mishkin, Frederic S., 1992. "Is the Fisher effect for real? : A reexamination of the relationship between inflation and interest rates," Journal of Monetary Economics, Elsevier, vol. 30(2), pages 195-215, November.
    23. Schwert, G. William, 1987. "Effects of model specification on tests for unit roots in macroeconomic data," Journal of Monetary Economics, Elsevier, vol. 20(1), pages 73-103, July.
    24. Granger, C. W. J. & Newbold, P., 1974. "Spurious regressions in econometrics," Journal of Econometrics, Elsevier, vol. 2(2), pages 111-120, July.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:bla:ecorec:v:80:y:2004:i:248:p:89-100. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/esausea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.